Michigan, 2013

Lake-Effect Snow in Michigan, December 8 to 9, 2013

December 8 to 9, 2013 · NWS APX · 1 event in 1 county or zone

A weak area of low pressure moved east-northeast from the central plains, crossing northern lower Michigan on the 9th. Most of the snow was not heavy, but southeast winds off of Lake Huron resulted in lake enhanced snowfall in far southeast upper Michigan.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A weak area of low pressure moved east-northeast from the central plains, crossing northern lower Michigan on the 9th. Most of the snow was not heavy, but southeast winds off of Lake Huron resulted in lake enhanced snowfall in far southeast upper Michigan. Six to twelve inches of snowfall was common east of I-75 and south of Pickford, with an isolated report of 17 inches near the Chippewa/Mackinac county line near Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 8, 3:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 8, 3:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EST SUN DEC 8 2013

.SYNOPSIS...
ISSUED AT 346 PM EST SUN DEC 8 2013

COLD HIGH PRESSURE OVER THE NORTHEASTERN STATES WILL GIVE WAY TO A
WEAK AREA OF LOW PRESSURE THAT WILL CROSS WISCONSIN AND MICHIGAN
MONDAY MORNING. THIS SYSTEM WILL SPREAD SNOW ACROSS NORTHERN
MICHIGAN TONIGHT INTO MONDAY...WHICH WILL BE FOLLOWED BY ANOTHER
ALBERTA CLIPPER AND MORE SNOW TUESDAY. ANOTHER SHOT OF FRIGID AIR
WILL ARRIVE BY MIDWEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 346 PM EST SUN DEC 8 2013

DEEP WARM ADVECTION PATTERN CONTINUES WITH INCREASING SATURATION AND
SNOW CHANCES THROUGH THE LATE AFTERNOON AND INTO THE EARLY EVENING
HOURS.

LIGHT SNOW WILL OVERSPREAD NORTHERN MICHIGAN AS A WEAK LOW PRESSURE
SYSTEM APPROACHES FROM THE CENTRAL PLAINS. WITH LAKE HURON LAKE TEMP
AT 5C AND T850 OF -10 TO -13C...LAKE ENHANCED SNOW WILL FALL OVER
EASTERN PORTIONS OF MACKINAC AND CHIPPEWA COUNTIES WITH A SE WIND
REGIME FOR SEVERAL HOURS LATE THIS EVENING AND THROUGH THE OVERNIGHT
HOURS. THE BEST SYNOPTIC FORCING APPEARS TO STRETCH FROM NORTHERN
LOWER TO EXTREME EASTERN UPPER PENINSULA WHICH WILL HELP SUPPORT THE
LAKE ENHANCED SNOW. ACCUMULATIONS OF 3 TO 6 INCHES WILL BE POSSIBLE
IN THE HEAVIER BANDS THAT DO DEVELOP. HAVE HOISTED ADVISORIES FOR
BOTH CHIPPEWA AND MACKINAC COUNTIES WITH WORDING THAT THE GREATEST
ACCUMULATIONS WILL BE OVER THE EASTERN PORTIONS OF EACH COUNTY. WILL
HAVE TO KEEP AN EYE OUT FOR ALPENA AND PRESQUE ISLE COUNTIES WHICH
MAY ALSO SEE SOME ENHANCED SNOW...BUT DECIDED TO LEAVE OUT OF THE
ADVISORY DUE TO MODELS SHOWING WINDS VEERING WITH HEIGHT FAIRLY
RAPIDLY...COMING FROM THE SOUTH JUST UNDER 4KFT...PUSHING THE
HEAVIER LAKE ENHANCED SNOWS OFF THE COAST AND INTO THE OPEN WATERS.

DEEPER MOISTURE WILL MOVE OUT OF THE FORECAST AREA MONDAY MORNING
DIMINISHING SYNOPTIC SNOWFALL. ALTHOUGH WINDS VEER AND BECOME GUSTY
OUT OF THE WEST...CONTINUED T850 OF -12 TO -15C PROVIDING GREAT
DELTA T/S WITH AMPLE LOW-LEVEL MOISTURE BEHIND THE DEPARTING SYSTEM
WILL GENERATE LAKE EFFECT SNOW OVER NORTHWESTERN LOWER AND EXTREME
NORTHERN CHIPPEWA COUNTY AND MAY BECOME HEAVY AT TIMES. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE WITHIN THE FAVORABLE
WESTERLY WIND REGIME.

THERE ARE SOME INDICATIONS IN MODEL SOUNDINGS OF SOME POSSIBLE
FREEZING DRIZZLE DEVELOPING AS THE MID-LEVELS DRY OUT BEHIND THIS
SYSTEM WITH SATURATION ONLY REACHING TO -6C AT TIMES OVER THE
SOUTHEASTERN PORTIONS OF THE FORECAST AREA. SOMETHING TO KEEP AN
EYE OUT ON.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 346 PM EST SUN DEC 8 2013

QUITE THE WINTRY LOOK TO THE EXTENDED FORECAST...WITH PLENTY OF COLD
AND PERIODS OF LAKE EFFECT SNOW TO GO AROUND...THOUGH WITHOUT ANY
SIGNS OF BIG-TIME SYSTEM SNOWS FOR THE FORESEEABLE FUTURE. AS
DISCUSSED IN PLENTY OF DETAILS THE PAST FEW DAYS...THE OVERALL UPPER
PATTERN OVER THE REGION WILL CONTINUE TO BE DOMINATED BY RATHER DEEP
UPPER TROUGHING...WITH THE MEAN TROUGH AXIS MIGRATING FROM THE
NORTHERN PLAINS TODAY TO A CLIMO-FAVORED LOCATION OVER THE WESTERN
LAKES...ALL IN RESPONSE TO A LOSS OF SHARP RIDGING THROUGH THE GULF
OF ALASKA. IN EFFECT...THIS SETUP WILL TEND TO SHUNT THE COLDEST AIR
IN OUR DIRECTION (OH GOODIE)...FAVORING SOME DOWNRIGHT COLD
CONDITIONS BY DECEMBER STANDARDS WHILE ALSO PROMOTING PERSISTENT
LAKE EFFECT SNOWS. JUST FOR FUN...AND AS IS TYPICAL IN THE EXPECTED
PATTERN SETUP...WE SHOULD ALSO SEE THE PASSAGE OF THE OCCASIONAL
UPPER WAVE...PROBABLY BRINGING A FEW PERIODS OF ENHANCEMENT TO THE
BACKGROUND LAKE SNOWS...THOUGH TIMING AND EXISTENCE OF THESE
FEATURES REMAIN IN QUESTION.

SHOULD START THE WHOLE THING OFF WITH BACKING FLOW TO THE SOUTHWEST
MONDAY NIGHT...IN ADVANCE OF AN UPPER WAVE/CLIPPER SYSTEM QUICKLY
PROGRESSING THROUGH THE WESTERN LAKES. THINNING MOISTURE AND
BUILDING HEIGHTS AHEAD OF THIS FEATURE SHOULD ACT TO TEMPER THE LAKE
EFFECT RESPONSE...ESPECIALLY BETWEEN ABOUT 06Z AND 12Z...THOUGH WITH
PLENTY OF LAKE INSTABILITY STILL AROUND...NO DOUBT WE WILL SEE SOME
BANDS PERSIST FROM THE TIP OF THE MITT COUNTIES UP TOWARD DRUMMOND
ISLAND. THE BETTER SETUP FOR SNOW WILL COME TUESDAY MORNING AS THE
UPPER WAVE DRIVES A BOOST TO SYNOPTIC MOISTURE AND SUPPORT FOR A
TIME. FORECAST RAOBS CONTINUE TO PEG SOME RATHER IMPRESSIVE OMEGA
(HELPED ALONG BY THE LAKE) BISECTING AN EVER-DEEPENING DGZ...
SUGGESTING SOME MODERATE ACCUMULATIONS WILL BE POSSIBLE...PRIMARILY
NORTHWEST LOWER AND EASTERN UPPER...WHERE SOUTHWEST REGIME THROUGH
MIDDAY WILL ONLY HELP MATTERS. WINDS WILL BECOME AN ISSUE AS COLD
ADVECTION KICKS INTO GEAR THROUGH THE DAY...WITH GUSTS UPWARD OF 30
MPH POSSIBLE...PARTICULARLY NEAR THE LAKESHORES.

STILL LOOKING LIKE AN OK SETUP FOR LAKE SNOWS TUESDAY AFTERNOON
THROUGH WEDNESDAY AS THE CORE OF COLDEST AIR ROLLS OVERHEAD...WITH
H8 TEMPS AVERAGING -21C. THAT DEGREE OF COLD BY ITS NATURE MEANS
SNOWS WILL PROBABLY TURN INCREASINGLY POWDERY AS MUCH OF THE DGZ IS
SQUASHED BELOW 900MB...WHILE THE EXPECTED MEAN WEST/NORTHWEST FLOW
REALLY LIMITS THE FETCH ACROSS LAKE MICHIGAN. COMBINE THAT WITH AN
OVERALL ANTICYCLONIC LOOK TO THE FLOW PATTERN OVER MUCH OF THE
REGION AND ONE SORT OF GETS THE FEELING THAT ACCUMULATION MAY BE
LIMITED TO SOME DEGREE. NEVERTHELESS...IT WILL SNOW...AND NO DOUBT
THERE WILL BE SOME DECENT TOTALS IN SPOTS...PARTICULARLY TUESDAY
NIGHT WHEN STRONGER SHEAR PROFILES OF AROUND 35 KNOTS MAY FAVOR
BETTER BANDING STRUCTURE. ALSO...UP ACROSS LAKE SUPERIOR...SHARP
LAKE-INDUCED TROUGHING SHOULD BRING AT LEAST THE POSSIBILITY OF ONE
OR TWO VERY HEAVY CONVERGENCE SNOW BANDS NEAR WHITEFISH POINT/
PARADISE DOWN TOWARD SAULT STE MARIE...THOUGH OF COURSE MESOSCALE
DETAILS WILL ULTIMATELY DICTATE JUST WHERE THESE BANDS END UP. THERE
DOES APPEAR TO BE A DECENT SIGNAL FOR A HEAVY BAND TO COME ONSHORE
UP THAT WAY TUESDAY NIGHT INTO WEDNESDAY AS DRAINAGE FLOW
STRENGTHENS OVER ONTARIO...BUT AGAIN...THE DETAILS REMAIN TO BE
WORKED OUT. ONE THING THAT IS OF HIGH CONFIDENCE IS SOME VERY COLD
READINGS...WITH THE CORE OF COLDEST TEMPS EXPECTED ON WEDNESDAY...
WHEN SOME SPOTS MAY BE STUCK IN THE SINGLE DIGITS FOR HIGHS. THROW
IN SOME BREEZY CONDITIONS...AND ITS NOT OUT OF THE QUESTION WIND
CHILL ADVISORIES MAY BE NEEDED.

AFTER THAT...QUITE A BIT OF UNCERTAINTY REGARDING THE EVOLUTION OF
THE UPPER PATTERN THROUGH VERY LATE WEEK AND NEXT WEEKEND. THE
ECMWF/GFS ENSEMBLE MEAN ARE BY FAR THE COLDEST SOLUTIONS...
MAINTAINING OVERALL UPPER TROUGHING OVER THE REGION...WHILE THE
GFS/GGEM HINT AT A BRIEF BREAK BY FRIDAY AS A NORTHERN STREAM WAVE
DIVES THROUGH THE FLOW...BRINGING IN A BRIEF SURGE OF WARMER AIR
BUT ALSO INCREASING SYNOPTIC PRECIP CHANCES. GIVEN THE RECENT TREND
OF SUPPRESSED SYSTEMS...HAVE TO SIDE WITH PERSISTENCE IN THIS
PATTERN...WITH COLD PREVAILING ALONG WITH PERIODS OF LAKE EFFECT
SNOW. COULD BE SETTING OURSELVES UP FOR SOME MORE QUITE COLD NIGHTS
WITH HINTS OF STRONG HIGH PRESSURE TRYING TO BUILD OVER THE
LAKES...SUGGESTING A NORTHERLY COMPONENT TO THE FLOW. STILL A BIT OF
UNCERTAINTY THIS FAR OUT...BUT WILL LOWER LOWS SEVERAL DEGREES INTO
NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 131 PM EST SUN DEC 8 2013

IFR CONDITIONS WILL PERSIST AT ALL TAF SITES DURING THE OVERNIGHT
HOURS AS A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS MARCHES
THROUGH THE GREAT LAKES REGION...GENERATING WIDESPREAD LIGHT SNOW
REDUCING VISIBILITIES TO LESS THAN 3SM AND CEILINGS BELOW FL010 AT
TIMES. SNOW WILL BEGIN TO DIMINISH IN INTENSITY AFTER SUNRISE...
INCREASING VISIBILITY TO MVFR CONDITIONS AT ALL TAF SITES.

&&

.MARINE...
ISSUED AT 346 PM EST SUN DEC 8 2013

WEAK LOW PRESSURE WILL PASS OVER THE WATERS TONIGHT...BRINGING A
ROUND OF SNOW WITH FAIRLY LIGHT WINDS LESS THAN 15 KNOTS PREVAILING.
AS THE LOW DEPARTS...WESTERLY WINDS WILL PICK UP FOR ALL WATERS
THROUGH MONDAY AFTERNOON AND NIGHT...WITH GUSTS UP TO AROUND 30
KNOTS EXPECTED. DOESNT LOOK LIKE ENOUGH FLOW IN THE MIXED LAYER TO
SUPPORT FULL-ON GALE WARNINGS...SO SMALL CRAFT ADVISORIES WILL
SUFFICE...THOUGH THERE WILL INEVITABLY BE A FEW GUSTS TO AROUND 35
KNOTS AT TIMES. AN APPROACHING CLIPPER SYSTEM WILL BRING A BRIEF
ROUND OF MORE SNOW ON TUESDAY...WHILE USHERING IN SOME VERY COLD AIR
FOR MIDWEEK. THAT WILL SUPPORT ADDITIONAL STRONG WINDS...MAINLY
TUESDAY INTO TUESDAY NIGHT...BEFORE CONDITIONS GRADUALLY SETTLE DOWN
INTO LATE WEEK AS HIGH PRESSURE APPROACHES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST
     MONDAY FOR MIZ008-015.
LH...SMALL CRAFT ADVISORY FROM 1 PM MONDAY TO 4 AM EST TUESDAY FOR
     LHZ345>349.
LM...SMALL CRAFT ADVISORY FROM 1 PM MONDAY TO 4 AM EST TUESDAY FOR
     LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY FROM 1 PM MONDAY TO 4 AM EST TUESDAY FOR
     LSZ321-322.

&&

SYNOPSIS...JPB
SHORT TERM...TJL
LONG TERM...LAWRENCE
AVIATION...TJL
MARINE...LAWRENCE
Hazardous weather outlook, Dec 8, 4:08 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
408 PM EST SUN DEC 8 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
408 PM EST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON...AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

LIGHT TO MODERATE SNOWFALL WILL OCCUR ACROSS ALL OF NORTHERN
MICHIGAN TONIGHT. SNOWFALL TOTALS WILL BE ENHANCED OVER EASTERN
CHIPPEWA AND MACKINAC COUNTIES...AND POSSIBLY PORTIONS OF
NORTHEAST LOWER MICHIGAN...DUE TO SOUTHEAST WINDS OFF LAKE HURON.
PLEASE SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL ACCUMULATING SNOWS WILL CONTINUE INTO MONDAY MORNING.
GUSTY WEST WINDS WILL ALSO PRODUCE ACCUMULATING LAKE EFFECT SNOW AND
AREA OF BLOWING SNOW FOR MAINLY NORTHWEST LOWER MICHIGAN...ALONG AND
NORTH OF M-32.

ANOTHER PERIOD OF HEAVIER LAKE ENHANCED SNOW IS EXPECTED FOR PARTS
OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN TUESDAY...DUE TO
SOUTHWEST WINDS OFF LAKE MICHIGAN.

MORE ACCUMULATING LAKE EFFECT SNOWFALL IS EXPECTED DOWNWIND OF LAKES
SUPERIOR AND MICHIGAN TUESDAY NIGHT THROUGH THURSDAY AS ANOTHER PUSH
OF ARCTIC AIR ARRIVES OVER THE UPPER GREAT LAKES. WIND CHILL VALUES
ARE EXPECTED TO DIP WELL BELOW ZERO DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR ADDITIONAL INFORMATION...VISIT US ONLINE AT WEATHER.GOV/GAYLORD.

LAWRENCE/TJL

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Mackinac

When
December 8, 6:00 PM EST to December 9, 1:00 PM EST
Where
Mackinac forecast zone
Reported by
Trained Spotter

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490726.